Alert archive / Kentucky / River Flood Warnings in 2022
River Flood Warning 14, NWS Louisville, KY
NWS Louisville, KY issued this river flood warning at Jan 9, 2022, 12:00 PM EST for Bourbon County, Kentucky. It took effect at Jan 9, 2022, 3:55 PM EST. It was in force for 27 hr.
The area
The counties it named.
The facts
- Issued
- Jan 9, 2022, 12:00 PM EST (17:00 UTC)
- In effect from
- Jan 9, 2022, 3:55 PM EST
- Expired
- Jan 10, 2022, 6:33 PM EST
- In force
- 27 hr
- Issued by
- NWS Louisville, KY
- Area
- Storm-based polygon
- Flood severity
- Minor
County Bourbon County, KY
The radar
The Jackson,KY radar (KJKL), 105 km from the middle of the area, began a volume at 17:01 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point Stoner Creek at Paris (PRSK2). The gauge peaked at 19.70 ft at Jan 10, 2022, 6:00 AM EST.
- Action stage
- 16 ft
- Minor stage
- 18 ft
- Moderate stage
- 22 ft
- Major stage
- 25 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 03251900, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jan 9, 8:30 AM EST, 3 hours 30 minutes earlier.
Area forecast discussion, Jan 9, 8:30 AM EST, 3 hours 30 minutes before
Area Forecast Discussion National Weather Service Louisville KY 830 AM EST Sun Jan 9 2022 .Forecast Update... Issued at 826 AM EST Sun Jan 8 2022 Forecast remains on track this morning. The heaviest axis of precipitation overnight fell across western Kentucky and along/near the Ohio River where KY Mesonet obs and other reporting stations have observed +2 inches of rain. Rainfall rates have been light to moderate for this whole event, and have not been conducive to any notable flooding issues. Regional radars show the next round of moderate to occasionally heavy rainfall moving in from western Tennessee. NLDN products have indicated some lightning strikes in this activity as well. This should impact portions of southern and central Kentucky, and largely avoid areas that already saw quite a bit of rainfall overnight. Other than perhaps some very localized minor flooding issues that could pop up in the heavier swaths of rain, not anticipating any notable flood issues through the remainder of the day. && .Short Term...(Today and tonight) Issued at 303 AM EST Sun Jan 9 2022 Early this morning, area radars revealed widespread rain showers moving northeastward across the Ohio Valley. Within the reflectivity data, we've observed a couple of notable cyclonic swirls. One of them tracked from Meade/Breckinridge counties, through the Louisville metro and is now located up just south of the area. While most of the activity has been showers, there have been a few lightning strikes across the area. Precipitation amounts have been averaging between 0.10-0.25/hr with the heaviest axis of precipitation moving through portions of Breckinridge and Meade counties. Surface analysis this morning revealed deep southerly flow across the region with the surface cold front out across central IL/MO. Aloft, a strong low-level jet is in place with 50-55 kts just above the surface. Gusts near the surface have occasionally topped out in the 25-35 MPH range. An examination of model soundings suggest that the strong temperature inversion across the region will likely inhibit the downward transfer of higher momentum air this morning. However, stronger rain showers with higher cores certainly could overcome this inversion, so some isolated gusts of 40-45 MPH cannot be ruled out. For the rest of the overnight hours, we expect light to moderate rain showers to continue with temperatures remaining in the low-mid 40s but that southwest flow will lead to temperatures rising through sunrise. For Today, rain showers will continue through the morning hours with temperatures rising into the lower-mid 40s over southern Indiana with mid-upper 40s over much of KY, though some spots may be able to top 50 across southern KY. Surface cold front back to the west will enter into southern Indiana by late morning and should cross the Ohio River around noon or so and then continue to push southeastward across the area this afternoon. With the frontal passage, we'll see an end to the precipitation from northwest to southeast. Rain should end by lunchtime across southern Indiana and then end across our southeast/eastern sections by mid-late afternoon. In the wake of the front, winds will shift to the northwest and winds are likely to remain quite gusty through the afternoon and into the evening hours. Behind the the front, temperatures will quickly fall into the lower 30s by sunset across southern Indiana and portions of far northern Kentucky. Temps down state will likely cool to the mid 30s by sunset. As for rainfall amounts, still looking a solid 1-2 inches across the region by the time the rainfall ends this afternoon. Localized hydro issues may crop up in a few places, but widespread flooding looks to be mitigated due to 1) the progressive nature of the rainband 2) rain rates remaining below 1 in/hr, 3) total QPF remaining below FFG values. Moving into the evening and overnight periods, temperatures are forecast to fall into the 20s by late evening/midnight and will bottom out in the upper teens to low 20s by sunrise. We still have some concerns that residual water left on road surfaces from the recent snowmelt and rainfall could refreeze as temps drop below the 28/29 degree threshold. The overall extent of the road freeze is a bit uncertain as the models are in good agreement that rainfall will end this afternoon and that breezy northwest winds are expected in the late afternoon/evening that will tend help dry out road surfaces. In general, we feel that heavily traveled routes likes interstates and highways will likely have the best chances of drying out. However, lesser traveled roads and more rural and wind protected roads may have issues late tonight. With this forecast we'll issue a Special Weather Statement later this morning to highlight this risk. .Long Term...(Monday through Saturday) Issued at 230 AM EST Sun Jan 9 2022 As we move into the extended period, upper-level trough axis that is initially located over the OH Valley will gradually progress eastward while upper-level ridging pushes in across the western CONUS. At the surface, expansive area of high pressure centered over the Northern Plains will slide southeast towards the region, centering over the OH Valley by Tuesday morning. Under steady northwesterly flow, Monday and Tuesday will remain on the cool side with morning lows in the teens and afternoon highs in the 30s each day. As the surface high pushes off to the east Tuesday afternoon, southerly return flow will allow temps to warm near/slightly above climatological normals. Lows Wednesday morning are progged to be in the 20s with afternoon highs then topping out in the mid 40s to near 50 degrees (about 10- 15 degrees warmer than Tuesday). As a shortwave disturbance drops southeast through the flow towards the OH Valley Wednesday, expect to see an increase in cloud cover, with model guidance indicating a lack of deeper moisture will prevent this system from spitting out any precip over the area. Thursday will then be similar to Wednesday with lows in the upper 20s to lower 30s and highs in the upper 40s and lower 50s. The end of the week and into the weekend will then provide our best chance for precipitation in the extended period as a potent shortwave trough dives through the Upper Midwest and into the OH Valley. At the surface, an associated area of low pressure is expected to trek across the northern OH Valley/Upper Great Lakes region, sending a cold front through the area. While there is considerable disagreement amongst models regarding the timing, strength, and location of this northern stream wave as well as the handling of a southern stream wave initially located near Baja California, general consensus is for precip to move through the area Friday night into Saturday. && .Aviation...(12Z TAF Issuance) Issued at 621 AM EST Sun Jan 9 2022 IMPACTS: - Widespread rain showers to continue this morning - Gusty southwest winds will shift to northwest behind front - MVFR/IFR cigs will improve to VFR later this afternoon DISCUSSION: Area radars continue to show widespread rain showers moving through the region. A boundary has dropped south of the Ohio River this morning with northwest winds now observed across much of southern IN with southwest winds continuing across KY. Cigs will remain in the MVFR/IFR range with MVFR vsbys to rainfall. Some occasional drops to LIFR cigs and possibly vsbys dropping below a mile will be possible this morning. Cold front to the northwest will move southeast and bring an end to the rain from NW to SE this afternoon. Behind the front, cigs will increase gradually to VFR with gusty northwest winds of 12-15kts and gusts to 25kts being possible. Winds are expected to diminish late tonight as high pressure builds into the region. CONFIDENCE: Moderate confidence on all elements. && .LMK WATCHES/WARNINGS/ADVISORIES... IN...None. KY...None. && Update...DM Short Term...MJ Long Term....JML Aviation.....MJ
Hazardous weather outlook, Jan 9, 3:22 AM EST, 8 hours 38 minutes before
Hazardous Weather Outlook National Weather Service Louisville KY 322 AM EST Sun Jan 9 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-100830- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin-Bullitt- Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson-Woodford- Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue-Marion-Boyle- Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-Casey-Lincoln- Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe-Adair-Russell- Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 322 AM EST Sun Jan 9 2022 /222 AM CST Sun Jan 9 2022/ This hazardous weather outlook is for portions of south central Indiana and Central Kentucky. .DAY ONE...Today and Tonight. Moderate to occasionally heavy rainfall is expected across the outlook area today. Total rainfall amounts of 1-2 inches are expected. This rainfall combined with melting snow could create localized minor flooding issues in spots. After a cold front pushes through the region this afternoon, temperatures are forecast to drop into the lower 20s later tonight and any residual water on roadways may freeze creating some hazardous driving conditions for the Monday morning commute. .DAYS TWO THROUGH SEVEN...Monday through Saturday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are invited to report any flooding issues today. MJ/JML
In the hours before
Special weather statement, Jan 9, 6:30 AM EST, 5 hours 30 minutes before
Special Weather Statement National Weather Service Louisville KY 630 AM EST Sun Jan 9 2022 INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067- 070>078-081-082-092200- Orange-Washington-Scott-Jefferson-Dubois-Crawford-Perry-Harrison- Floyd-Clark-Hancock-Breckinridge-Meade-Ohio-Grayson-Hardin- Bullitt-Oldham-Trimble-Henry-Shelby-Franklin-Spencer-Anderson- Woodford-Fayette-Bourbon-Nicholas-Nelson-Mercer-Jessamine-Larue- Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor- Casey-Lincoln-Logan-Warren-Simpson-Allen-Barren-Monroe-Metcalfe- Adair-Russell-Cumberland-Clinton- Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper, English, Tell City, Corydon, New Albany, Jeffersonville, Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford, Leitchfield, Elizabethtown, Shepherdsville, Louisville, La Grange, Bedford, Milton, New Castle, Shelbyville, Frankfort, Georgetown, Cynthiana, Taylorsville, Lawrenceburg, Versailles, Lexington, Paris, Carlisle, Bardstown, Springfield, Harrodsburg, Nicholasville, Winchester, Hodgenville, Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville, Horse Cave, Greensburg, Campbellsville, Liberty, Stanford, Russellville, Bowling Green, Franklin, Providence, Scottsville, Glasgow, Tompkinsville, Edmonton, Columbia, Jamestown, Burkesville, and Albany 630 AM EST Sun Jan 9 2022 /530 AM CST Sun Jan 9 2022/ ...SLICK SPOTS MAY DEVELOP ON AREA ROADWAYS TONIGHT AND EARLY MONDAY... Rain showers will continue to move across the region today before ending by mid to late afternoon as a cold front pushes southeastward through the area. Behind the front, temperatures are expected to dip into the lower-mid 30s by sunset and into the upper 20s by midnight. As temperatures fall into the upper 20s, any residual water on area roadways may freeze up and create slick spots, especially on less traveled and wind protected roads. Motorists should exercise caution Monday morning and allow extra time to reach your destination. Stay tuned to NOAA all hazards weather radio and your local media for the latest updates. MJ
The office that day
Everything else NWS Louisville, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 9, 12:24 AM EST | Areal Flood Advisory | LMK | Breckinridge, Meade | 3 hr |
| Jan 9, 3:31 AM EST | Areal Flood Advisory | LMK | Breckinridge, Bullitt, Hardin, Jefferson, Meade | 3 hr |
| Jan 9, 9:10 AM EST | River Flood Warning | LMK | Ohio | 47 hr |
| Jan 9, 10:55 AM EST | Areal Flood Advisory | LMK | Logan | 3 hr |
| Jan 9, 12:02 PM EST | River Flood Advisory | LMK | Franklin | 11 hr |
| Jan 9, 12:42 PM EST | Areal Flood Advisory | LMK | Bourbon, Clark, Harrison, Nicholas, Scott | 3 hr |
| Jan 9, 12:51 PM EST | Areal Flood Advisory | LMK | Adair, Casey, Clinton, Cumberland, Metcalfe, Monroe and 1 more | 3 hr |
| Jan 9, 6:06 PM EST | River Flood Warning | LMK | Nicholas, Robertson | 18 hr |
Nearby
River Flood Warnings in Kentucky, 2022Every river flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.